What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 29, 5:02 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 29, 5:02 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
602 PM EDT Mon Jun 29 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 602 PM EDT MON JUN 29 2020
After a breif lull in activity, convection has refired,
especially to our southwest. Could not track down any reports of
flooding this morning, but that area has to be primed and it
should not take much in the form of additional rainfall for
problems to begin to crop up. MLCAPEs of 2000-2500 J/kg have
developed generally along and west of the I-75 corridor with the
help of a moist boundary layer and surface due points well into
the 70s. Relatively low storm motions (< 10kts) and a weakly
sheared environment (effective bulk shear of 10-15 kts or less)
portend slow moving pulsers, capable of producing heavy rainfall
and possibly some strong wind gusts. A few storms further
southwest of our area have already produced some damaging wind
gusts. Add that we continue to see the most robust development
along some type of surface boundary, most likely a residual
synoptic boundary of some type reinforced by cold pooling effects
of earlier convection. CAMs seem to highlight our southwest again
and portions of our Bluegrass over the course of the next 24
hours. NAM does show additional H850 convergence across our
southwest overnight with a 15-20 kt wind nosing its way into the
vicinity of the boundary, very similar to last night. This suggest
the potential of training cells and back building convection
similar to last night. Thus felt it prudent to expand and extend
the original flood watch that we had in effect for the
southwestern portions of our CWA. Otherwise, expect continued
isolated to at times scattered showers and thunderstorms across
the remainder of the forecast area. A few cells will be capable of
producing gusty winds and of course, locally heavy rainfall.
.LONG TERM...(Wednesday through Monday)
Issued at 445 PM EDT MON JUN 29 2020
The gloomy skies and persistent shower activity should finally
break for some drier weather heading into the the weekend.
Increasing sunshine will result in warming temperatures each
afternoon from Wednesday on into the weekend with afternoon
temperatures nearing 90 degrees by the 4th of July. Cloudier skies
with shower and storm chances could return during the second half
of the weekend and into early next week.
Model agreement is good through Saturday, then fair thereafter.
The 12z Wednesday model analysis continues to show an ~ 573 dam
cutoff low spinning over the Northeast US while an omega-type
blocking ridge remains anchored over the Central US, northward to
near the Hudson Bay. A large trough, with an embedded upper level
low, is situated over the western CONUS/western Canada. Meanwhile,
a surface cold front is draped over/near our area. During the day
on Wednesday, pieces of upper level energy will slip through a
weak spot in the blocking ridge and ride the upper level flow
between the eastern cutoff low and the upper level ridge, passing
across the Ohio Valley Wednesday afternoon and evening. Surface
high pressure and building heights build over the area on Thursday
as the cool front finally settles south of the Commonwealth.
While the upper level ridge becomes more firmly entrenched over
the Ohio Valley Thursday night, a digging trough captures the
cutoff low over the Northeast US. Some weakening in the ridge is
then expected by the second half of the weekend as some remnant
upper level energy, over the Deep South, develops into a cutoff
low and drifts back to the north. Much uncertainty remains with
this feature as the GFS lifts the low directly toward eastern
Kentucky while the Euro keeps the system well to the our east
along the Atlantic Seaboard.
Sensible wx will feature the continued threat for showers and
storms on Wednesday. The activity will then gradually diminish
from N-S Wednesday night and Thursday as the slow-moving cold
front finally settles south of the area. The most widespread
activity will likely occur as pieces of the upper-level energy
pass over the Commonwealth. By Thursday afternoon, the increasing
heights and surface high pressure nosing in from the north should
bring the shower or storm threat largely to an end. A few subtle
upper level disturbances could still spark an isolated shower or
storm on Friday or Saturday but the the dry air aloft and synoptic
scale subsidence should keep that threat very minimal. Thereafter,
the threat for any widespread shower or storm activity hinges on
the the development and potential track of the southern cutoff
low. Near to slightly above normal temperatures are expected
through the period. Afternoon highs in the mid 80 are expected to
start the period, warming to near 90 for Friday through Sunday,
then potentially cooling into the 80s on Monday. Meanwhile, night
mins are expected to range through the 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 122 PM EDT MON JUN 29 2020
Convection is finally diminishing across southwest portions of our
forecast area. Isolated, to at times scattered showers and
thunderstorms are expected to redevelop across the area through
the afternoon. Guidance suggests a greater possibility may exists
across our east, but there is some uncertainty in that scenario.
This will lead to a mixed bag of IFR/MVFR cigs across the area,
more associated with any convection that fires through the
afternoon. For tonight, MVFR, or possibly worse, fog can be
anticipated to develop as the convection wanes and cigs lift a
bit. Still trying to get a grasp on convective trends overnight,
but another round of rain appears increasingly likely across the
southwestern half of our area. Light winds will prevail through
the period, generally away from any storms.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for KYZ050-058>060-068-
069-079-080-083>088-108-111>118.
&&
SHORT TERM...RAY
LONG TERM...GEERTSON
AVIATION...RAY
Hazardous weather outlook, Jun 29, 4:17 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Jackson KY
517 PM EDT Mon Jun 29 2020
KYZ050-058>060-068-069-079-080-083>088-108-111>118-301115-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
517 PM EDT Mon Jun 29 2020
This Hazardous Weather Outlook is for portions of east central
Kentucky, south central Kentucky, and southeast Kentucky.
.DAY ONE...Tonight
Thunderstorms are possible late this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible at times from Tuesday through
Thursday, then again from Saturday through Sunday, mainly during
the afternoon and evening hours. Some storms could become strong
and produce gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
KYZ044-051-052-104-106-107-109-110-119-120-301115-
Fleming-Bath-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-
Pike-
517 PM EDT Mon Jun 29 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for portions of east central
Kentucky, northeast Kentucky, and southeast Kentucky.
.DAY ONE...Tonight
A stationary boundary stretched across the region has become the
focus for repeated rounds of showers and thunderstorms. Showers
and thunderstorms will redevelop tonight and produce locally
heavy rainfall across the area, leading to the potential of flash
flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A stationary boundary stretched across the region will continue to
be the focus of repeated rounds of showers and thunderstorms.
Thunderstorms will produce locally heavy rainfall across the
area at times, leading to the potential of flash flooding. Areas
at highest risk will be where thunderstorms move repeatedly over
the same location.
Thunderstorms are possible at times from Wednesday through
Thursday, then again from Saturday through Sunday, mainly during
the afternoon and evening hours. Some storms could become strong
and produce gusty winds and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any excessive rainfall amounts
or flooding through Tuesday afternoon.
RAY
In the hours before
Special weather statement, Jun 29, 4:26 PM EST, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
526 PM EDT Mon Jun 29 2020
KYZ079-292200-
Pulaski-
526 PM EDT Mon Jun 29 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 525 PM EDT, a strong thunderstorm was located near Hogue, or 9
miles northwest of Somerset, moving southeast at 15 mph.
Torrential rain rates, frequent lightning, wind gusts in excess of
40 mph, and pea size hail are possible with this storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Cains Store, Stab, Bobtown, Nancy,
Pointer, Bronston, Dabney, Pulaski County Park, Somerset Pulaski
Airport, Hogue, Magnum, Grade, Ruth, Elihu, Shopville, and Quinton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3717 8482 3731 8462 3707 8437 3693 8464
3698 8467 3698 8471 3714 8487
TIME...MOT...LOC 2125Z 326DEG 13KT 3720 8468
JPSpecial weather statement, Jun 29, 4:59 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
559 PM EDT Mon Jun 29 2020
KYZ068-079-080-084-085-292245-
Whitley-McCreary-Rockcastle-Laurel-Pulaski-
559 PM EDT Mon Jun 29 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAUREL...
EASTERN PULASKI...NORTHEASTERN MCCREARY...SOUTHWESTERN ROCKCASTLE AND
NORTHWESTERN WHITLEY COUNTIES THROUGH 645 PM EDT...
At 558 PM EDT, a cluster of strong thunderstorms was centered near
Valley Oak, or 9 miles northeast of Somerset, moving east at 20 mph.
Torrential rain rates, frequent lightning, wind gusts in excess of
40 mph, and pea size hail are possible with these storms.
Locations impacted include...
Somerset, London, Science Hill, Bobtown, Wood Creek Lake, Pittsburg,
Bandy, Pongo, Woodstock, Lily, Huxley, Mount Victory, Hansford,
Dabney, Valley Oak, Bunch, Hightop, Hazel Patch, Bark Camp and Rye.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3720 8472 3730 8456 3725 8407 3712 8410
3701 8406 3686 8428
TIME...MOT...LOC 2158Z 290DEG 18KT 3719 8451
JP